Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 84, NWS Sioux Falls, SD

June 20, 2006Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2006, 7:19 AM CDT for Dickinson County, Iowa. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2006, 7:19 AM CDT (12:19 UTC)
Expired
Jun 20, 2006, 7:43 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:25 AM CDTTSTM WND DMGSpirit Lake, IATREES DOWN IN SPIRIT LAKE
Jun 20, 7:25 AM CDTTSTM WND DMGSpirit Lake, IATREES DOWN IN SPIRIT LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 201219
SVRFSD
IAC059-201245-
/O.NEW.KFSD.SV.W.0084.060620T1219Z-060620T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 AM CDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 745 AM CDT

* AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF LAKE PARK...OR
  ABOUT 6 MILES WEST OF SPIRIT LAKE...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SPIRIT LAKE...ORLEANS AROUND 725 AM CDT...
   SUPERIOR...TERRIL AROUND 730 AM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4350 9534 4327 9538 4326 9494 4350 9493

$$

08
2 follow-up statements
000 
WWUS53 KFSD 201233
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 AM CDT TUE JUN 20 2006

IAC059-201245-
/O.CON.KFSD.SV.W.0084.000000T0000Z-060620T1245Z/
DICKINSON IA-
733 AM CDT TUE JUN 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR DICKINSON COUNTY...

AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SUPERIOR...OR ABOUT 7
MILES EAST OF SPIRIT LAKE...MOVING EAST AT 50 MPH.

LAT...LON 4350 9534 4327 9538 4326 9494 4350 9493

$$

08
000 
WWUS53 KFSD 201243
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 AM CDT TUE JUN 20 2006

IAC059-201253-
/O.CAN.KFSD.SV.W.0084.000000T0000Z-060620T1245Z/
DICKINSON IA-
743 AM CDT TUE JUN 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4350 9534 4327 9538 4326 9494 4350 9493

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 20, 3:30 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT TUE JUN 20 2006

.DISCUSSION...
ONSET OF TSTMS ERY THIS MRNG IS TURNING OUT VERY CLOSE TO WHAT WE
EXPCTD 24 HRS AGO WITH VERY SHARP INSTBLTY GRADNT WITH GOOD WAA AND
THETA E ADVCTN SPRDG INTO AREA. NAM12...OK ETA12 BUT BYE BYE...CONTS
TO SHOW A GOOD HANDL ON THE SHORT TERM. IT SUGGESTS A SECOND BAND OF
STORMS DVLPG SHRTLY BHND BAND CURNTLY MOVG OVER FSD. MEANWHILE
GREATEST CONCENTRATN NEXT FEW HRS SHUD BE UP N FROM HON TO BKX. FOR
PD STARTG AT 12Z WILL GO WITH LIKELY N AND E TO CHC/SLGT CHC SW.
ACTVTY SHUD MOVE OUT LATE THIS MRNG BUT WILL NOT DCRS POPS QUITE
THAT FAST AS SOME FRTHR DVLPMNT SEEMS LIKELY THIS AFTN. THIS ACTVTY
WILL NOT BE AS WDSPRD AS CURNT STORMS AND MORE OVER ERN HALF OF FCST
AREA. ALSO WITH LESSER WAA AND INSTBLTY/THETA E GRADNT AVBL...ACTVTY
WILL PRBLY HAVE A LTL LESS PUNCH OVER FAR ERN SD THAN CURNT STORMS
WHICH ARE PRODUCING SPOTTY MARGINAL SVR HAIL.  HWVR SWRN MN AND NWRN
IA WILL HAVE ADDED BENEFIT OF DECENT HEATG COINCIDING WITH FNT MOVG
OVER AREA...SO CURNT SPC DAY 1 OUTLOOK IN GNRL LOOKS OK. A LOT WILL
DEPEND ON HOW SFC/LO LVL SYS BEHAVES WITH RESPECT TO WIND FIELDS.

TEMPS OF COURSE A LTL VOLATILE TDA BUT WILL FAVOR SOME DECENT HEATG
ESPLY SRN/SERN FCST AREA...MORE TWRDS MET GUIDNCE THAN FWC...THO I
GUESS ITS BYE BYE TO MET GUIDNCE ALSO WITH ETA DEMISE.

LINGRNG TSTMS ERN PART OF FCST AREA THIS EVE SHUD END TNGT. FOR REST
OF FCST...CHC TSTMS WED AFTN/NGT MAINLY SRN PART OF AREA IS KEPT. BY
NAM LOOKS LIKE WE CUD GET RID OF THEM BUT NAM MAY BRING TOO STG A
PUNCH OF DRY AND STABLE AIR INTO FCST AREA...A LTL MORE RDGNG THAN
MODEL FCSTS CUD TAKE CARE OF THAT. A BETTER CHC SEEMS IN STORE FOR
LATE FRI AND FRI NGT AS NEXT SYS ARRIVES. WILL CONT TO GETR RID OF
PCPN FOR SAT ON INTO ERY NEXT WEEK IN LINE WITH GFS...BUT THIS IS A
CLOSE CALL AS A LTL BETTER DIGGING OF SHRTWV FRTHR W CUD EXTEND
THREAT INTO THE WEEKEND.

GNLY SEASONAL TEMPS EXPECTED LATE THIS WEEK. SOME COOLING ON TAP FOR
WEEKEND INTO ERY NEXT WEEK ASSUMING MODELS ARENT GREATLY UNDERDOING
CNTRL PLAINS RDGNG. PLENTY OF DOUBT BASED ON RECENT MODEL
PERFORMANCE IN EXTENDED PD BUT SINCE THIS IDES FITS FCST WE HAVE HAD
GOING...WILL GO WITH THE LTL CHANGE IN EXTENDED FCST IDEA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 20, 4:37 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT TUE JUN 20 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
437 AM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL PRODUCE A FEW REPORTS OF
HAIL UP TO HALF DOLLAR SIZE AND POSSIBLY ISOLATED WIND GUSTS TO
60
MPH THIS MORNING. THE THUNDERSTORMS WILL DECREASE FROM THE WEST
DURING THE MORNING.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BRING
THE POTENTIAL FOR SEVERE STORMS TO NORTHWEST IOWA AND SOUTHWEST
MINNESOTA. A FEW STORMS COULD PRODUCE HAIL TO GOLF BALL
SIZE...WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES LATE THIS
AFTERNOON AND EARLY TONIGHT. IF LOW PRESSURE MOVING NORTHEAST
OVER NEBRASKA TODAY BECOMES STRONGER THAN NOW EXPECTED...SEVERE
STORMS COULD BECOME MORE WIDESPREAD BY EARLY THIS EVENING. IN
THIS CASE...AN UPGRADE TO A MODERATE RISK OF SEVERE STORMS MAY BE
NEEDED LATER FROM WORTHINGTON AND JACKSON MINNESOTA SOUTH TO
SPENCER AND STORM LAKE IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SPOTTY THUNDERSTORMS MAY DEVELOP WEDNESDAY AFTERNOON AND EVENING.
IF STORMS DEVELOP...THEY ARE NOT EXPECTED TO BE SEVERE. .

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AND FRIDAY NIGHT
AS LOW PRESSURE MOVES INTO THE AREA FROM THE WEST. A FEW OF THESE
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED SEVERE STORMS THIS
MORNING.

SPOTTER ACTIVATION WILL BE POSSIBLE AGAIN AFTER 400 PM...MAINLY
IN
NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 20, 4:41 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     HAIL             ELKTON                  44.23N 96.48W
06/20/2006  M1.25 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 4:43 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     HAIL             ELKTON                  44.23N 96.48W
06/20/2006  M0.88 INCH       BROOKINGS          SD   EMERGENCY MNGR

&&

JCHAPMAN
Local storm report, Jun 20, 4:50 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             5 W LAKE BENTON         44.26N 96.39W
06/20/2006  E1.50 INCH       LINCOLN            MN   TRAINED SPOTTER

            MOSTLY NICKEL SIZE

&&

JCHAPMAN
Local storm report, Jun 20, 5:01 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             3 SSE ROSSIE            42.97N 95.17W
06/20/2006  E0.75 INCH       CLAY               IA   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 5:23 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HAIL             6 N JACKSON             43.71N 94.99W
06/20/2006  E0.75 INCH       JACKSON            MN   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 5:35 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             TYLER                   44.28N 96.14W
06/20/2006  M0.75 INCH       LINCOLN            MN   TRAINED SPOTTER

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:05 AM CDTSevere Thunderstorm WarningFSDLyon40 min
Jun 20, 3:53 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux35 min
Jun 20, 3:55 AM CDTSevere Thunderstorm WarningFSDCherokee27 min
Jun 20, 4:36 AM CDTSevere Thunderstorm WarningFSDClay24 min
Jun 20, 6:09 AM CDTSevere Thunderstorm WarningFSDSioux27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.